Alert archive / Florida / Small Craft Advisories in 2020
Small Craft Advisory 30, NWS Key West, FL
NWS Key West, FL issued this small craft advisory at May 24, 2020, 4:23 PM EDT. It took effect at May 24, 2020, 6:00 PM EDT. It was in force for 14 hr.
The area
The counties it named.
The facts
- Issued
- May 24, 2020, 4:23 PM EDT (20:23 UTC)
- In effect from
- May 24, 2020, 6:00 PM EDT
- Expired
- May 25, 2020, 8:26 AM EDT
- In force
- 14 hr
- Issued by
- NWS Key West, FL
The text
As transmitted.
930 WHUS72 KKEY 242023 MWWKEY URGENT - MARINE WEATHER MESSAGE National Weather Service Key West FL 423 PM EDT Sun May 24 2020 GMZ031>035-042>044-052>055-072>075-250430- /O.NEW.KKEY.SC.Y.0030.200524T2200Z-200525T1500Z/ Florida Bay including Barnes Sound, Blackwater Sound, and Buttonwood Sound- Bayside and Gulf side from Craig Key to west end of Seven Mile Bridge- Gulf waters from East Cape Sable to Chokoloskee 20 to 60 NM out and beyond 5 fathoms- Gulf of Mexico including Dry Tortugas and Rebecca Shoal Channel- Gulf of Mexico from west end of Seven Mile Bridge to Halfmoon Shoal out to 5 Fathoms- Hawk Channel from Ocean Reef to Craig Key out to the reef- Hawk Channel from Craig Key to west end of Seven Mile Bridge out to the reef- Hawk Channel from west end of Seven Mile Bridge to Halfmoon Shoal out to the reef- Straits of Florida from Ocean Reef to Craig Key out 20 NM- Straits of Florida from Craig Key to west end of Seven Mile Bridge out 20 NM- Straits of Florida from west end of Seven Mile Bridge to south of Halfmoon Shoal out 20 NM- Straits of Florida from Halfmoon Shoal to 20 NM west of Dry Tortugas out 20 NM- Straits of Florida from Ocean Reef to Craig Key 20 to 60 NM out- Straits of Florida from Craig Key to west end of Seven Mile Bridge 20 to 60 NM out- Straits of Florida from west end of Seven Mile Bridge to south of Halfmoon Shoal 20 to 60 NM out- Straits of Florida from Halfmoon Shoal to 20 NM west of Dry Tortugas 20 to 60 NM out- 423 PM EDT Sun May 24 2020 ...SMALL CRAFT ADVISORY IN EFFECT... * WHAT...Southeast winds increasing to near 20 knots late this evening. Winds stronger near numerous showers and a few thunderstorms. * WHERE...Straits of Florida, Hawk Channel, Florida Bay, and the Gulf waters including the Dry Tortugas. * WHEN...In Effect. * IMPACTS...A Small Craft Advisory means that wind speeds of 20 to 33 knots, or seas of 7 feet or greater, are expected to produce hazardous conditions for small craft. These hazardous conditions may result in poor vessel handling and steering response, broaching, overturned dinghies and kayaks, slips and falls on slippery decks, rub damage along docks and seawalls, swamped bows at reef tract mooring balls, and dragging anchors. PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced boaters, especially those with smaller vessels, should avoid operating in these conditions. && $$
3 follow-up statements
306 WHUS72 KKEY 250256 MWWKEY URGENT - MARINE WEATHER MESSAGE National Weather Service Key West FL 1056 PM EDT Sun May 24 2020 GMZ031>035-042>044-052>055-072>075-251100- /O.CON.KKEY.SC.Y.0030.000000T0000Z-200525T1500Z/ Florida Bay including Barnes Sound, Blackwater Sound, and Buttonwood Sound- Bayside and Gulf side from Craig Key to west end of Seven Mile Bridge- Gulf waters from East Cape Sable to Chokoloskee 20 to 60 NM out and beyond 5 fathoms- Gulf of Mexico including Dry Tortugas and Rebecca Shoal Channel- Gulf of Mexico from west end of Seven Mile Bridge to Halfmoon Shoal out to 5 Fathoms- Hawk Channel from Ocean Reef to Craig Key out to the reef- Hawk Channel from Craig Key to west end of Seven Mile Bridge out to the reef- Hawk Channel from west end of Seven Mile Bridge to Halfmoon Shoal out to the reef- Straits of Florida from Ocean Reef to Craig Key out 20 NM- Straits of Florida from Craig Key to west end of Seven Mile Bridge out 20 NM- Straits of Florida from west end of Seven Mile Bridge to south of Halfmoon Shoal out 20 NM- Straits of Florida from Halfmoon Shoal to 20 NM west of Dry Tortugas out 20 NM- Straits of Florida from Ocean Reef to Craig Key 20 to 60 NM out- Straits of Florida from Craig Key to west end of Seven Mile Bridge 20 to 60 NM out- Straits of Florida from west end of Seven Mile Bridge to south of Halfmoon Shoal 20 to 60 NM out- Straits of Florida from Halfmoon Shoal to 20 NM west of Dry Tortugas 20 to 60 NM out- 1056 PM EDT Sun May 24 2020 ...SMALL CRAFT ADVISORY IN EFFECT... * WHAT...Southeast winds increasing to near 20 knots late this evening. Winds stronger near numerous showers and a few thunderstorms. * WHERE...Straits of Florida, Hawk Channel, Florida Bay, and the Gulf waters including the Dry Tortugas. * WHEN...In Effect. * IMPACTS...A Small Craft Advisory means that wind speeds of 20 to 33 knots, or seas of 7 feet or greater, are expected to produce hazardous conditions for small craft. These hazardous conditions may result in poor vessel handling and steering response, broaching, overturned dinghies and kayaks, slips and falls on slippery decks, rub damage along docks and seawalls, swamped bows at reef tract mooring balls, and dragging anchors. PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced boaters, especially those with smaller vessels, should avoid operating in these conditions. && $$
543 WHUS72 KKEY 250827 MWWKEY URGENT - MARINE WEATHER MESSAGE National Weather Service Key West FL 427 AM EDT Mon May 25 2020 GMZ031>035-042>044-052>055-072>075-251500- /O.CON.KKEY.SC.Y.0030.000000T0000Z-200525T1500Z/ Florida Bay including Barnes Sound, Blackwater Sound, and Buttonwood Sound- Bayside and Gulf side from Craig Key to west end of Seven Mile Bridge- Gulf waters from East Cape Sable to Chokoloskee 20 to 60 NM out and beyond 5 fathoms- Gulf of Mexico including Dry Tortugas and Rebecca Shoal Channel- Gulf of Mexico from west end of Seven Mile Bridge to Halfmoon Shoal out to 5 Fathoms- Hawk Channel from Ocean Reef to Craig Key out to the reef- Hawk Channel from Craig Key to west end of Seven Mile Bridge out to the reef- Hawk Channel from west end of Seven Mile Bridge to Halfmoon Shoal out to the reef- Straits of Florida from Ocean Reef to Craig Key out 20 NM- Straits of Florida from Craig Key to west end of Seven Mile Bridge out 20 NM- Straits of Florida from west end of Seven Mile Bridge to south of Halfmoon Shoal out 20 NM- Straits of Florida from Halfmoon Shoal to 20 NM west of Dry Tortugas out 20 NM- Straits of Florida from Ocean Reef to Craig Key 20 to 60 NM out- Straits of Florida from Craig Key to west end of Seven Mile Bridge 20 to 60 NM out- Straits of Florida from west end of Seven Mile Bridge to south of Halfmoon Shoal 20 to 60 NM out- Straits of Florida from Halfmoon Shoal to 20 NM west of Dry Tortugas 20 to 60 NM out- 427 AM EDT Mon May 25 2020 ...SMALL CRAFT ADVISORY IN EFFECT... * WHAT...Mainly southeast winds near 20 knots can be expected for at least early this morning. * WHERE...Straits of Florida, Hawk Channel, Florida Bay, and the Gulf waters including the Dry Tortugas. * WHEN...In Effect. * IMPACTS...A Small Craft Advisory means that wind speeds of 20 to 33 knots, or seas of 7 feet or greater, are expected to produce hazardous conditions for small craft. These hazardous conditions may result in poor vessel handling and steering response, broaching, overturned dinghies and kayaks, slips and falls on slippery decks, rub damage along docks and seawalls, swamped bows at reef tract mooring balls, and dragging anchors. PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced boaters, especially those with smaller vessels, should avoid operating in these conditions. && $$ APA
906 WHUS72 KKEY 251226 MWWKEY URGENT - MARINE WEATHER MESSAGE National Weather Service Key West FL 826 AM EDT Mon May 25 2020 GMZ032>035-043-044-053>055-073>075-251330- /O.CAN.KKEY.SC.Y.0030.000000T0000Z-200525T1500Z/ Bayside and Gulf side from Craig Key to west end of Seven Mile Bridge- Gulf waters from East Cape Sable to Chokoloskee 20 to 60 NM out and beyond 5 fathoms- Gulf of Mexico including Dry Tortugas and Rebecca Shoal Channel- Gulf of Mexico from west end of Seven Mile Bridge to Halfmoon Shoal out to 5 Fathoms- Hawk Channel from Craig Key to west end of Seven Mile Bridge out to the reef- Hawk Channel from west end of Seven Mile Bridge to Halfmoon Shoal out to the reef- Straits of Florida from Craig Key to west end of Seven Mile Bridge out 20 NM- Straits of Florida from west end of Seven Mile Bridge to south of Halfmoon Shoal out 20 NM- Straits of Florida from Halfmoon Shoal to 20 NM west of Dry Tortugas out 20 NM- Straits of Florida from Craig Key to west end of Seven Mile Bridge 20 to 60 NM out- Straits of Florida from west end of Seven Mile Bridge to south of Halfmoon Shoal 20 to 60 NM out- Straits of Florida from Halfmoon Shoal to 20 NM west of Dry Tortugas 20 to 60 NM out- 826 AM EDT Mon May 25 2020 ...SMALL CRAFT ADVISORY IS CANCELLED... Winds have eased below 21 knots. $$ GMZ031-042-052-072-251500- /O.UPG.KKEY.SC.Y.0030.000000T0000Z-200525T1500Z/ /O.NEW.KKEY.GL.W.0002.200525T1226Z-200525T1500Z/ Florida Bay including Barnes Sound, Blackwater Sound, and Buttonwood Sound- Hawk Channel from Ocean Reef to Craig Key out to the reef- Straits of Florida from Ocean Reef to Craig Key out 20 NM- Straits of Florida from Ocean Reef to Craig Key 20 to 60 NM out- 826 AM EDT Mon May 25 2020 ...GALE WARNING IN EFFECT... * WHAT...Southeast winds 20 to 30 kt with frequent gusts of 35 to 40 knots this morning. Seas outside the Reef of up to 10 feet. * WHERE...Eastern Straits of Florida, Hawk Channel from Ocean Reef to Craig Key, and Florida Bay. * WHEN...In Effect. * IMPACTS...A Gale Warning means that sustained winds or frequent gusts of 34 to 47 knots are imminent or occurring. Operating a vessel in gale conditions requires experience and properly equipped vessels. PRECAUTIONARY/PREPAREDNESS ACTIONS... It is highly recommended that mariners without the proper experience remain in port, alter course, and/or secure the vessel for gale conditions. && $$
What forecasters said that day
The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Key West, FL wrote its last area forecast discussion before this small craft advisory went out at May 24, 3:56 PM EDT, 27 minutes earlier.
Area forecast discussion, May 24, 3:56 PM EDT, 27 minutes before
Area Forecast Discussion National Weather Service Key West FL 356 PM EDT Sun May 24 2020 .SHORT TERM...(Tonight through Wednesday) Heavy rainfall will be the main concern through Monday. WPC guidance forecasts widespread heavy rainfall amounts of 3 to 4 inches tonight through Monday, in addition to what has already occurred. The air mass is extremely moist right now. The 12z MFL sounding observed a daily record-moist Precipitable Water (PW) value of 2.21", and KEY's value of 2.12" exceeded the 95th percentile. Besides being extremely moist, the air mass is characterized as having weak convective instability but an increasing amount of low-level wind shear for organizing convection. Global models point to falling pressures over the southeast Gulf this evening, with the rowdier model solutions closing of a weak low center. Either way, it will increase our E-SE surface winds tonight beneath southerly flow in the 850-700 mb layer. Within the last 2-3 hours, radar has detected an increasing number of rotating convective cells over the waters, especially the Gulf waters. SPC has the Keys under a Marginal Risk of severe weather tonight and Monday morning, with low probabilities showing up for tornadoes and severe wind gusts. It is also possible that this evening's pressure falls over the southeast Gulf will organize some curved bands of heavy rainfall. If this happens, then the repeated training of cells over the same locations could lead to our heavier rainfall amounts exceeding WPC guidance. This soupy air mass exists to the north of a negatively tilted 500 mb trough extending from the upper Texas coast to the Yucatan Channel to near Grand Cayman. This placement puts the Keys under difluent flow aloft, and this will continue until the slow-moving trough axis lifts north of the Keys on Monday PM. The mere presence of large-scale lift in a record-moist air mass would support heavy rain. Once the trough axis lifts north of the Keys on Monday night, large-scale lift will exit, and the atmosphere will dry out above 700 mb. Rain chances will taper off back closer to June normals of 25-30 percent in a 12-hour period by Wednesday. (Yes, I know it is not yet June.) && .LONG TERM...(Thursday through next Sunday) A weak and diffuse upper ridge will build over Florida and the eastern Gulf between cutoff upper lows over northeast Texas and south of Bermuda. It will not be enough to completely suppress convection, especially with PW values remaining at or above normal. Nonetheless, the return of more common east-southeast surface winds and pockets of convective inhibition will amount to near- or slight above-normal rain chances. In order to focus any convection, we will have to rely on diurnal influences from nearby land masses such as Florida, Andros Island and Cuba. && .MARINE... Weak low pressure over the Yucatan Channel or over far western Cuba will move northward through the eastern Gulf from this afternoon through Monday night. As the weak low moves northward near our far western Gulf waters tonight, fresh to occasionally strong southeasterly breezes are expected over the Keys waters. This will likely require the eventual issuance of a Small Craft Advisory. In addition, numerous showers and a few thunderstorms are expected through Monday. These will contain particularly heavy rainfall, therefore reducing visibility accordingly. Gusty convective winds are also a concern. Though any shower could produce gusty winds, keep an ear out for thunder, since that will come with the strongest gusts. From Wednesday through Friday, a large Bermuda high will expand westward toward the U.S. Southeast coast, bringing gentle to occasionally moderate easterly breezes. && .AVIATION... Showers and a few thunderstorms containing very heavy rainfall will be the main aviation concern. The terminals are currently in a lull, but thunderstorms are currently rolling north through the western Straits and will bring deteriorating conditions at the EYW and MTH terminals over the next few hours. Showers and thunderstorms will become more widespread late this evening and overnight, warranting a prevailing shower group in the TAFs. With extremely heavy rain possible, visibility could fall to 1 mile or less under the heaviest rain cores. There is also surface gust potential to 35 knots or greater with nearby convection tonight. && .CLIMATE... On this date in 2001, Marathon set the daily record rainfall 2.30 inches. On this date in 1937, Key West set its daily record rainfall of 3.15". && .PRELIMINARY POINT TEMPS/POPS... Key West 75 86 79 88 / 90 80 70 40 Marathon 75 86 79 87 / 90 80 70 40 && .KEY WATCHES/WARNINGS/ADVISORIES... FL...None. GM...Small Craft Advisory for GMZ031>035-042>044-052>055-072>075. && Public/Marine/Fire...Haner Aviation/Nowcasts....LIW Data Collection......KBL Visit us on the web at weather.gov/key Follow us on Facebook and Twitter at: www.facebook.com/nwskeywest www.twitter.com/nwskeywest
Hazardous weather outlook, May 24, 5:01 AM EDT, 11 hours 22 minutes before
Hazardous Weather Outlook National Weather Service Key West FL 501 AM EDT Sun May 24 2020 FLZ076>078-GMZ031>035-042>044-052>055-072>075-250915- Monroe Upper Keys-Monroe Middle Keys-Monroe Lower Keys- Florida Bay including Barnes Sound, Blackwater Sound, and Buttonwood Sound- Bayside and Gulf side from Craig Key to west end of Seven Mile Bridge- Gulf waters from East Cape Sable to Chokoloskee 20 to 60 NM out and beyond 5 fathoms- Gulf of Mexico including Dry Tortugas and Rebecca Shoal Channel- Gulf of Mexico from west end of Seven Mile Bridge to Halfmoon Shoal out to 5 Fathoms- Hawk Channel from Ocean Reef to Craig Key out to the reef- Hawk Channel from Craig Key to west end of Seven Mile Bridge out to the reef- Hawk Channel from west end of Seven Mile Bridge to Halfmoon Shoal out to the reef- Straits of Florida from Ocean Reef to Craig Key out 20 NM- Straits of Florida from Craig Key to west end of Seven Mile Bridge out 20 NM- Straits of Florida from west end of Seven Mile Bridge to south of Halfmoon Shoal out 20 NM- Straits of Florida from Halfmoon Shoal to 20 NM west of Dry Tortugas out 20 NM- Straits of Florida from Ocean Reef to Craig Key 20 to 60 NM out- Straits of Florida from Craig Key to west end of Seven Mile Bridge 20 to 60 NM out- Straits of Florida from west end of Seven Mile Bridge to south of Halfmoon Shoal 20 to 60 NM out- Straits of Florida from Halfmoon Shoal to 20 NM west of Dry Tortugas 20 to 60 NM out- 501 AM EDT Sun May 24 2020 This Hazardous Weather Outlook is for the Florida Keys and adjacent coastal waters. .DAY ONE...TODAY AND TONIGHT Widespread showers and isolated to scattered thunderstorms will bring periods of very heavy rainfall today and tonight, which may result in localized flooding. Gusty winds and frequent cloud to surface lightning are also possible in and near thunderstorms. A Small Craft Advisory likely will be required for all of the coastal waters of the Florida Keys this evening and into tonight. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY Periods of heavy rainfall will continue into Memorial Day across the Florida Keys. Localized flooding will be possible, especially in urban areas. Also a Small Craft Advisory likely will continue into Monday morning before southeast to south winds begin to slacken below criteria. In addition, scattered to isolated thunderstorms remain possible along the Florida Keys and the surrounding coastal waters through the period. Otherwise, no hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. WLC
The office that day
Everything else NWS Key West, FL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 24, 12:13 PM EDT | Special Marine Warning | KEY | 32 min | |
| May 24, 12:42 PM EDT | Special Marine Warning | KEY | 33 min | |
| May 24, 1:15 PM EDT | Special Marine Warning | KEY | 45 min | |
| May 24, 1:47 PM EDT | Special Marine Warning | KEY | 14 min | |
| May 24, 1:53 PM EDT | Special Marine Warning | KEY | 37 min | |
| May 24, 1:59 PM EDT | Special Marine Warning | KEY | 31 min | |
| May 24, 2:11 PM EDT | Special Marine Warning | KEY | 34 min | |
| May 24, 2:30 PM EDT | Special Marine Warning | KEY | 30 min | |
| May 24, 2:57 PM EDT | Special Marine Warning | KEY | 33 min | |
| May 24, 5:21 PM EDT | Special Marine Warning | KEY | 54 min | |
| May 24, 6:10 PM EDT | Special Marine Warning | KEY | 65 min | |
| May 24, 7:39 PM EDT | Special Marine Warning | KEY | 54 min | |
| May 24, 7:48 PM EDT | Special Marine Warning | KEY | 57 min |
Nearby
Small Craft Advisories in Florida, 2020Every small craft advisory in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.